Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 348, NWS Tulsa, OK

June 17, 2017Craig County, Ottawa County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jun 17, 2017, 6:46 AM CDT for Craig County, Ottawa County, Oklahoma. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2017, 6:46 AM CDT (11:46 UTC)
Expired
Jun 17, 2017, 7:30 AM CDT
In force
44 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Craig County, OK, Ottawa County, OK

The radar

The Tulsa radar (KINX), 96 km from the middle of the area, began a volume at 11:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 7:36 AM CDTTSTM WND DMGAfton, OKTREE DOWN IN AFTON. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3060 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3060 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

788 
WUUS54 KTSA 171146
SVRTSA
OKC035-115-171230-
/O.NEW.KTSA.SV.W.0348.170617T1146Z-170617T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
646 AM CDT SAT JUN 17 2017

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northeastern Craig County in northeastern Oklahoma...
  Ottawa County in northeastern Oklahoma...

* Until 730 AM CDT

* At 646 AM CDT, a severe thunderstorm was located 5 miles north of
  Treece, moving south at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations in or near the path include...
  Miami...                          Commerce...
  Fairland...                       Afton...
  Quapaw...                         Welch...
  Bluejacket...                     Wyandotte...
  Treece...                         Picher...
  Narcissa...                       Ottawa...
  Peoria...                         Cardin...
  Twin Bridges State Park...        

This includes Interstate 44 between mile markers 289 and 323.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3667 9463 3667 9512 3700 9508 3700 9463
TIME...MOT...LOC 1146Z 005DEG 37KT 3707 9487 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
829 
WWUS54 KTSA 171217
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
717 AM CDT SAT JUN 17 2017

OKC035-115-171230-
/O.CON.KTSA.SV.W.0348.000000T0000Z-170617T1230Z/
Craig OK-Ottawa OK-
717 AM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR NORTHEASTERN CRAIG AND OTTAWA COUNTIES...

At 717 AM CDT, a severe thunderstorm was located 4 miles west of
Miami, moving south at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations in or near the path include...
Miami...                          Commerce...
Fairland...                       Afton...
Quapaw...                         Welch...
Bluejacket...                     Wyandotte...
Treece...                         Picher...
Narcissa...                       Ottawa...
Peoria...                         Cardin...
Twin Bridges State Park...        

This includes Interstate 44 between mile markers 289 and 323.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3667 9463 3667 9512 3700 9508 3700 9463
TIME...MOT...LOC 1217Z 342DEG 27KT 3690 9495 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:14 AM CDT, 32 minutes earlier.

Area forecast discussion, Jun 17, 6:14 AM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
614 AM CDT Sat Jun 17 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Weakening thunderstorm complex will move across northwest AR
through 15z with a limited threat of wind gusts to 30 knots and
brief MVFR conditions. Additional storms likely late this evening
in the 06-12z time frame with possible MVFR conditions, mainly
north of I-40, as a cold front moves through.

&&

.PREV DISCUSSION... /Issued 257 AM CDT Sat Jun 17 2017/

DISCUSSION...
Keeping a close eye on severe MCS currently dropping southeast
across eastern KS/western MO. HRRR has struggled with the
evolution of this system through most of the night...although the
latest iteration appears to have a reasonable handle. Will likely
see this activity move into parts of northwest AR (and perhaps far
northeastern OK) toward daybreak although in a more weakened
state...but we could still see some gusty winds. Will make some
last minute tweaks to first period PoPs prior to forecast
issuance.

The next order of business will be the widespread excessive heat
for this afternoon. Expect a rather large area of mid 70s dewpoint
pooling across parts of eastern OK...and with highs expected to
top out in the mid/upper 90s will upgrade advisory to an excessive
heat warning for much of northeast OK.

A cold front will advance into southeast KS by late
afternoon/early evening...with additional shower/thunderstorm
development expected along the boundary. This activity should move
into northern sections of the forecast area later Saturday night
as the cold front sags farther south. The front will slow a bit
across southeast OK/western AR in Sunday...and provide the focus
for additional afternoon convection. Strong forecast instability
will support a few severe storms...with large hail/damaging winds
being the main threat. The cold front...along with associated
cloud cover/precipitation will hold afternoon temps down
considerably with highs mainly in the 80s.

The cooler/drier conditions will continue into Monday/Monday
night...with a return to more hot/humid conditions returning by
Tuesday and continuing through the remainder of the week. The
forecast area will remain along the southern edge of the
westerlies...so some nocturnal convection is not out of the
question mainly for the northern areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   98  72  83  63 /  10  40  40  10
FSM   98  76  87  65 /  20  20  50  20
MLC   95  74  85  64 /  10  10  30  20
BVO   97  70  82  59 /  10  50  20  10
FYV   92  71  80  58 /  20  40  40  10
BYV   92  70  79  59 /  70  60  40  10
MKO   95  73  83  61 /  10  20  40  10
MIO   95  70  83  60 /  40  60  40  10
F10   96  73  83  62 /  10  20  20  10
HHW   95  76  89  66 /  10   0  50  50

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 11 AM this morning to 9 PM CDT this evening
     for OKZ049-053-058-062-063-067-068-070>076.

     Excessive Heat Warning from 11 AM this morning to 9 PM CDT this
     evening for OKZ054>057-059>061-064>066.

AR...Heat Advisory from 11 AM this morning to 9 PM CDT this evening
     for ARZ019-020-029.

&&

SHORT TERM...99
LONG TERM....99
AVIATION...14
Hazardous weather outlook, Jun 17, 5:00 AM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
500 AM CDT Sat Jun 17 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
500 AM CDT Sat Jun 17 2017

...DANGEROUS HEAT EXPECTED TODAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Late Evening.

FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET... .

HEAVY RAIN.
	RISK...Limited.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET... .

DANGEROUS HEAT.
	RISK...Significant.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Late Morning.

	AREA AT GREATEST RISK...Northwest of a Vinita to Okemah Line.

DISCUSSION...
Hot and humid conditions are expected again today, with Heat index
values in excess of 105 degrees over a large portion of eastern
Oklahoma and west central Arkansas. Parts of northeast Oklahoma
will likely see heat indices over 110 degrees.

A weakening complex of thunderstorms will move into parts of
northwest Arkansas early this morning, with a very limited threat
of gusty winds through mid morning. A cold front will move into
northeast Oklahoma and northwest Arkansas by late this evening,
bringing a good chance of showers and thunderstorms. A few storms
could be severe with damaging winds and large hail, along with
locally heavy rainfall.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...Thunderstorm Potential.
MONDAY through FRIDAY...No Hazards.

EXTENDED DISCUSSION...
The cold front will slowly move through the area Sunday, with the
threat of showers and thunderstorms and a limited threat of
severe weather shifting south during the day. After a brief cool
down to start next week, hot weather will return mid to late week.

weather.gov/tulsa Contains additional information.

In the hours before

Special weather statement, Jun 17, 5:15 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Tulsa OK
515 AM CDT SAT JUN 17 2017

ARZ001-002-010-011-171115-
Carroll AR-Madison AR-Benton AR-Washington AR-
515 AM CDT SAT JUN 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...NORTHERN MADISON...
CARROLL AND NORTHEASTERN WASHINGTON COUNTIES UNTIL 615 AM CDT...

At 514 AM CDT, strong thunderstorms were located along a line
extending from 2 miles south of Webb City to 3 miles southeast of
Cassville to 6 miles southeast of Forsyth. Movement was south at 40
mph.

Wind gusts of 40 to 55 mph will be possible with these storms.

Locations in or near the path include...
Springdale...                     Rogers...
Bentonville...                    Berryville...
Eureka Springs...                 Bella Vista...
Lowell...                         Pea Ridge...
Green Forest...                   Bethel Heights...
Gravette...                       Cave Springs...
Highfill...                       Garfield...
Gateway...                        Beaver...
Hindsville...                     Carrollton...
Rudd...                           Forum...

This includes Interstate 49 between mile markers 75 and 84, and
between mile markers 86 and 93.

LAT...LON 3612 9404 3648 9461 3650 9461 3650 9330
      3612 9330
TIME...MOT...LOC 1014Z 343DEG 35KT 3711 9449 3665 9382 3664 9302
Special weather statement, Jun 17, 6:14 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Tulsa OK
614 AM CDT SAT JUN 17 2017

OKZ057-058-063-171145-
Craig OK-Delaware OK-Ottawa OK-
614 AM CDT SAT JUN 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CRAIG...NORTHWESTERN
DELAWARE AND SOUTHWESTERN OTTAWA COUNTIES UNTIL 645 AM CDT...

At 614 AM CDT, a strong thunderstorm was located 4 miles west of
Afton, moving southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Vinita...                         Grove...
Afton...                          Bernice...
Ketchum...                        Cleora...
Bernice State Park...

This includes Interstate 44 between mile markers 284 and 298.

LAT...LON 3661 9475 3644 9500 3651 9500 3651 9506
      3668 9518 3679 9500
TIME...MOT...LOC 1114Z 321DEG 12KT 3668 9504

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:00 AM CDTExcessive Heat WarningTSACraig, Creek, Nowata, Okfuskee, Okmulgee, Pawnee and 3 more12 hr
Jun 17, 5:44 AM CDTSevere Thunderstorm WarningTSAOttawa35 min
Jun 17, 6:14 AM CDTSpecial Weather StatementTSACraig31 min
Jun 17, 6:55 AM CDTSpecial Weather StatementTSADelaware35 min
Jun 17, 7:06 AM CDTSpecial Weather StatementTSADelaware39 min
Jun 17, 7:16 AM CDTSevere Thunderstorm WarningTSACraig, Delaware, Mayes44 min
Jun 17, 7:27 AM CDTSevere Thunderstorm WarningTSACraig, Delaware, Ottawa33 min
Jun 17, 8:00 AM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Delaware, Mayes60 min
Jun 17, 8:19 AM CDTSpecial Weather StatementTSACherokee, Sequoyah26 min
Jun 17, 8:46 AM CDTSevere Thunderstorm WarningTSACherokee, Muskogee, Wagoner44 min
Jun 17, 8:51 AM CDTSevere Thunderstorm WarningTSAHaskell, Muskogee, Sequoyah39 min
Jun 17, 9:23 AM CDTSevere Thunderstorm WarningTSACherokee, Haskell, McIntosh, Muskogee, Sequoyah52 min
Jun 17, 10:07 AM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore, McIntosh, Muskogee, Pittsburg and 1 more38 min
Jun 17, 10:37 AM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore, McIntosh, Pittsburg38 min
Jun 17, 11:12 AM CDTSevere Thunderstorm WarningTSALatimer, LeFlore, Pushmataha63 min
Jun 17, 12:15 PM CDTSpecial Weather StatementTSAPushmataha60 min
Jun 17, 2:53 PM CDTHeat AdvisoryTSACraig, Creek, Nowata, Okfuskee, Okmulgee, Pawnee and 3 more3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.